Numerische Mathematik

, Volume 15, Issue 1, pp 49–56 | Cite as

The reduction of certain boundary value problems to variational problems by means of transversality conditions

  • Hanno Rund


It is shown by means of the classical theory of the transversality conditions of the calculus of variations that certain boundary value problems are equivalent to necessary conditions for the attainment of extreme values of a fundamental integral of a variational problem with variable boundaries. Systems of second order ordinary, as well as partial, differential equations are considered. The method is illustrated for both cases by means of examples, from which well-known theorems of exceptional practical importance emerge effortlessly.


Differential Equation Mathematical Method Variational Problem Classical Theory Practical Importance 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Boerner, H.: Über die Legendresche Bedingung und die Feldtheorien in der Variationsrechnung der mehrfachen Integrale. Math. Z.46, 720–742 (1940).Google Scholar
  2. 2.
    Bolza, O.: Vorlesungen über Variationsrechnung. Leipzig: Koehler u. Amelang 1909; reprint (1949)Google Scholar
  3. 3.
    Carathéodory, C.: Variationsrechnung und partielle Differentialgleichungen erster Ordnung. Leipzig und Berlin: Teubner 1935Google Scholar
  4. 4.
    Collatz, L.: The numerical treatment of differential equations, 3rd ed. Berlin-Göttingen-Heidelberg: Springer 1960.Google Scholar
  5. 5.
    Douglas, J.: Solution of the inverse problem in the calculus of variations. Trans. Amer. Math. Soc.50, 71–128 (1941).Google Scholar
  6. 6.
    Grässer, H. S. P.: Boundary value problems as higher order problems in the calculus of variations. Tydskr. Natuurw.9, No. 3 (1969)Google Scholar
  7. 7.
    Mikhlin, S. G.: Variational methods in mathematical physics. London: Pergamon 1964.Google Scholar
  8. 8.
    Rund, H.: The Hamilton-Jacobi theory in the calculus of variations. London and New York: Van Nostrand 1966.Google Scholar

Copyright information

© Springer-Verlag 1970

Authors and Affiliations

  • Hanno Rund
    • 1
  1. 1.Dept. of Applied Mathematics Faculty of MathematicsUniversity of WaterlooWaterlooCanada

Personalised recommendations